Institutional members access full text with Ovid®

Share this article on:

Fatal Cardiac Arrest in 2 Children: Possible Role of Ondansetron

Brenner, Scott M. MD, FAAP; Boucher, Jenny PharmD, JD, BCPS

doi: 10.1097/PEC.0000000000000317
Illustrative Cases

Introduction: Ondansetron is commonly used to treat vomiting in gastroenteritis, but has a United States Food and Drug Administration black box warning for risk of Q wave to T wave time interval (QT) prolongation. We report 2 pediatric cases of fatal refractory cardiac arrest after administration of ondansetron.

Cases: A 10-year-old previously healthy boy presented to the emergency room with gastroenteritis symptoms. After intravenous fluids, morphine, antibiotics, and 2 doses of ondansetron, the patient became unresponsive with agonal respirations and a wide complex tachycardia consistent with ventricular tachycardia. In a second case, an 86-day-old infant with previously unidentified congenital cardiomyopathy presented to our emergency department with gastroenteritis symptoms. The patient received ondansetron and subsequently experienced repeated bouts of supraventricular tachycardia which progressed to ventricular fibrillation. Resuscitation efforts failed in each case, and both patients expired.

Discussion: Ondansetron can cause dose-dependent QT prolongation effects, which are more clinically relevant when other proarrhythmic elements are present. There is very limited published experience on use of ondansetron in children younger than 2 years. Our 2 cases join 2 previous case reports of death after ondansetron administration for gastroenteritis. The pharmacology of ondansetron's cardiac effects and drug-induced QT prolongation is discussed.

Conclusions: Patients may have hidden risk factors that, together with ondansetron, could result in a proarrhythmic state that could lead to adverse effects, such as arrhythmias. Administration of ondansetron should be individualized and used cautiously in patients with risk factors for arrhythmia.

From the *Division of General Pediatrics, Section of Pediatric Hospital Medicine, Pediatric Inpatient Services, †Department of Clinical Pharmacy Services, Lehigh Valley Health Network, Allentown, PA.

Disclosure: The authors declare no conflict of interest.

Reprints: Jenny Boucher, PharmD, JD, BCPS, Lehigh Valley Health Network, 1200 South Cedar Crest Boulevard, Allentown, PA (e-mail: JLBRXLVH@gmail.com).

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.